Kansas, 2017

Hail and Damaging Winds in Kansas, June 20, 2017

June 20, 2017 · NWS ICT · 6 events in 2 counties and zones

A couple of storms moved across central Kansas producing high winds a hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of storms moved across central Kansas producing high winds a hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 20, 5:14 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 20, 5:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
614 PM CDT Tue Jun 20 2017

.SHORT TERM...(This evening through Friday night)
Issued at 255 PM CDT Tue Jun 20 2017

Late this afternoon-tonight: Low level moisture continues to
increase across most of wrn KS, late this afternoon, with SBCAPE
values climbing into the 4500-5000 j/kg range.  Cap is almost gone
across central KS, but lack of good convergence or a focus for
development, will lead to an isolated-widely scattered storm chance
for late this afternoon/early this evening as afternoon heating
increases, with areas across central KS reaching the convective
temp.  With this much instability and bulk shear expected to be
around 40 kts, could certainly see some severe storms with supercell
structures given the NW flow aloft for good directional shear (SPC
has already issued a SVR watch box). If severe convection develops
to the W-NW of the forecast area, think propagation will drop this
convection south-southeast into portions of central KS. Think large
hail up to ping pong ball size and 65 mph winds are the main
concerns, as 0-1 km shear is minimal and LCL heights are fairly high
for a minimal/nil tornado chance.

Propagation vectors suggest that some of the convection may linger
into the late evening hours, possibly making it as far south as
KHUT, but as the convection drops south it will encounter a more
stable environment and increasing warm air aloft which will diminish
the storms the further south they go.  So think by 03-05z the
convection will be waning, with partly cloudy skies overnight, as
warmer air aloft ends any overnight storm chances.

Wed: Low level moisture will continue to remain high over wrn Ks
into north Central Ks on Wed, but a warmer elevated mixed layer will
lead to convection shifting a little further north-northwest into
north central KS.  Could see the same setup on Wed with severe
convection once again developing to the N-NW of the forecast area,
and the convection eventually propagating south-southeast into
central KS for the evening hours through the late evening hours,
before diminishing late Wed night.  Very similar bulk
shear/instability will lead to same the threats of large hail and
damaging winds.

Thu-Thu night: Low level moisture and an unstable airmass will again
be located across northern KS on Thu.  But the setup for Thu
afternoon/evening looks a little different as a mid level shortwave
will help push a cold front south into central KS.  The increased
convergence and mid level lift is expected to lead to a more
widespread shower/thunderstorm chance for Thu afternoon/night, as
the front makes steady progress south across central KS into south
central KS.  Could see some the showers and thunderstorms linger
well into Fri morning, as the front pushes into central and south
central KS.

Fri-Fri night: A little more uncertainty on how Fri will play
out, as the GFS is a little more progressive on the southward
movement of the boundary. GFS also keeps the tropical remnants of
Cindy further to the southeast into AR and sw MO. ECMWF on the
other hand, is slower with the southward progression of the front
with remnants of Cindy possibly pushing into portions of the
forecast area east of the Turnpike, with high precip water values.
For now will go with a solid chance pop for most of srn KS, but
could see pops increased dramatically if ECMWF is correct, with
the tropical remnants. Pops for Fri night could possibly increase
as well, if this scenario plays out.

Ketcham

.LONG TERM...(Saturday through Tuesday)
Issued at 255 PM CDT Tue Jun 20 2017

Cooler drier air looks to push into the area for the weekend,
with the cold front pushing well south of the area. If the ECMWF
plays out, the cold front may push all the way into the Gulf coast
states. Canadian high pressure looks to build into the plains,
with cooler and drier air pushing south across the forecast area.
This may lead to min temps dropping into the middle 50s with max
temps on Sun in the middle 70s.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 614 PM CDT Tue Jun 20 2017

Widely scattered strong to severe convection may move southeast
into parts of central Kansas this evening, mainly affecting the
KRSL and KGBD terminals. Otherwise, the diurnally driven storms
should quickly wane a couple hours after sunset. South winds will
prevail through Wednesday, becoming stronger and gusty again in
the afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  96  70  93 /  10   0  10   0
Hutchinson      70  95  70  94 /  20   0  20   0
Newton          69  94  69  92 /  20   0  10   0
ElDorado        68  92  69  90 /  10   0  10   0
Winfield-KWLD   68  94  69  91 /  10   0   0   0
Russell         71  98  71  97 /  50  10  30   0
Great Bend      71  97  70  96 /  40  10  30   0
Salina          71  97  72  96 /  30   0  20   0
McPherson       70  96  70  94 /  20   0  20   0
Coffeyville     66  92  68  90 /   0   0   0   0
Chanute         67  91  68  90 /   0   0   0   0
Iola            67  91  68  90 /   0   0   0   0
Parsons-KPPF    67  92  68  90 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, Jun 20, 2:39 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Tue Jun 20 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Tue Jun 20 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms are possible late this afternoon and this evening,
especially along and west of a Salina to McPherson to Hutchinson
line. The strongest activity will be capable of golf ball size hail
and 70 mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will remain in the forecast for portions of
central Kansas for Wednesday during the late afternoon and early
evening. The greatest chance for severe weather in the form of
large hail and damaging winds will be generally from Russell and
Barton counties on west and northwest.

Another round of thunderstorms is possible Thursday during the late
afternoon and early evening, mainly across northern and western
portions of Kansas. The greatest severe weather threat should remain
generally north of Interstate 70, and also over western Kansas.

Heat indices will flirt with 100 degrees Wednesday afternoon across
central Kansas.

A few more rounds of thunderstorms may impact the region Friday
into Friday night, and possibly again Saturday into Saturday
evening. A handful of strong to marginally severe storms are
possible throughout this period, along with heavy rainfall
especially across southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas late this
afternoon and early this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ADK/Ketcham

In the hours before

Special weather statement, Jun 20, 5:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
617 PM CDT TUE JUN 20 2017

KSZ032-202345-
Russell KS-
617 PM CDT TUE JUN 20 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 645 PM CDT

* At 616 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Natoma, or 15 miles north of
  Emmeram...moving southeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
  Waldo, Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9848 3883 9849 3883 9904
TIME...MOT...LOC 2317Z 300DEG 30KT 3916 9904

METZGER

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 20, 6:00 PM CST to 6:01 PM CST
Where
Russell County, 6.77 mi SSW of Waldo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.030, -98.850

A large tree limb was also reported down.

Thunderstorm Wind, Lincoln

When
June 20, 6:41 PM CST to 6:42 PM CST
Where
Lincoln County, 5.11 mi WNW of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -98.460

Reported by a trained spotter.

Hail, Lincoln

When
June 20, 7:01 PM CST to 7:02 PM CST
Where
Lincoln County, 2.82 mi N of Sylvan Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.060, -98.390

In the area of K181 and Navajo Drive.

Thunderstorm Wind, Lincoln

When
June 20, 7:09 PM CST to 7:10 PM CST
Where
Lincoln County, 5.29 mi SSW of Ash Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.100, -98.390

A large tree was blown down on highway 181 near Quail Drive.

Thunderstorm Wind, Lincoln

When
June 20, 7:09 PM CST to 7:10 PM CST
Where
Lincoln County, 8.33 mi WSW of Westfall
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -98.150

This was reported on highway K14.

Hail, Lincoln

When
June 20, 7:33 PM CST to 7:34 PM CST
Where
Lincoln County, 2.34 mi SSW of Westfall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -98.020

Also reported 50 mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708847, 708848, 708849, 708850, 708851, 708853.